Alert archive / Wisconsin / Tornado Warnings in 2005
Tornado Warning 34, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Aug 3, 2005, 4:44 PM CDT for Douglas County, Wisconsin. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2005, 4:44 PM CDT (21:44 UTC)
- Expired
- Aug 3, 2005, 5:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Douglas County, WI
The radar
The Duluth radar (KDLH), 34 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:58 PM CDT | TSTM WND DMG | 2 Se Superior, WI | LARGE TREES DOWN IN PARKLAND |
| Aug 3, 5:08 PM CDT | TSTM WND DMG | 10 Se Superior, WI | MULTIPLE TREES SNAPPED OFF AT BASES NEAR ROCKMOUNT |
| Aug 3, 5:45 PM CDT | TSTM WND DMG | 10 Se Superior, WI | MULTIPLE TREES SNAPPED OFF AT BASES NEAR ROCKMOUNT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2010 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDLH 032144
TORDLH
WIC031-032245-
/O.NEW.KDLH.TO.W.0034.050803T2144Z-050803T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
444 PM CDT WED AUG 3 2005
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* TORNADO WARNING FOR...
DOUGLAS COUNTY IN NORTHWEST WISCONSIN
* UNTIL 545 PM CDT
* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES WEST OF
SUPERIOR...OR IN WEST DULUTH...MOVING SOUTHEAST AT 15 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
SUPERIOR BY 455 PM...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS UP TO 70 MPH.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4674 9209 4664 9228 4626 9229 4624 9156
4675 9155 4667 9197
$$
BRANDT3 follow-up statements
000
WWUS53 KDLH 032158
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
455 PM CDT WED AUG 3 2005
WIC031-032245-
/O.CON.KDLH.TO.W.0034.000000T0000Z-050803T2245Z/
DOUGLAS WI-
455 PM CDT WED AUG 3 2005
...A TORNADO WARNING CONTINUES UNTIL 545 PM CDT FOR DOUGLAS COUNTY...
AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR OLIVER...OR JUST
WEST OF SUPERIOR...MOVING SOUTHEAST AT 15 MPH.
THE TORNADO WILL BE NEAR...
9 MILES SOUTHWEST OF WENTWORTH BY 530 PM...
HAWTHORNE BY 540 PM...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS UP TO 70 MPH.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4674 9209 4664 9228 4626 9229 4624 9156
4675 9155 4667 9197
$$
BRANDT000
WWUS53 KDLH 032215 RRA
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
512 PM CDT WED AUG 3 2005
WIC031-032245-
/O.CON.KDLH.TO.W.0034.000000T0000Z-050803T2245Z/
DOUGLAS WI-
512 PM CDT WED AUG 3 2005
...A TORNADO WARNING CONTINUES UNTIL 545 PM CDT FOR DOUGLAS COUNTY...
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 7 MILES SOUTH OF
SUPERIOR...MOVING SOUTHEAST AT 15 MPH.
THE TORNADO WILL BE NEAR...
WENTWORTH BY 535 PM...
POPLAR BY 540 PM...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS UP TO 70 MPH.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4674 9209 4664 9228 4626 9229 4624 9156
4675 9155 4667 9197
$$
BRANDT000
WWUS53 KDLH 032229
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
526 PM CDT WED AUG 3 2005
WIC031-032245-
/O.CON.KDLH.TO.W.0034.000000T0000Z-050803T2245Z/
DOUGLAS WI-
526 PM CDT WED AUG 3 2005
...A TORNADO WARNING CONTINUES UNTIL 545 PM CDT FOR DOUGLAS COUNTY...
AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A DEVELOPING TORNADO. THIS TORNADO WAS LOCATED 12 MILES
SOUTHEAST OF SUPERIOR...MOVING SOUTHEAST AT 15 MPH.
THE TORNADO WILL BE NEAR...
HAWTHORNE BY 535 PM CDT
BENNETT BY 540 PM CDT
LAKE NEBAGAMON BY 545 PM CDT
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
DESTRUCTIVE STRAIGHT LINE WINDS TO 70 MPH AND NICKEL SIZE HAIL.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4674 9209 4664 9228 4626 9229 4624 9156
4675 9155 4667 9197
$$
DAPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Aug 3, 3:10 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 3, 3:10 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 310 PM CDT WED AUG 3 2005 .DISCUSSION...SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS OUR MINNESOTA ZONES THIS AFTERNOON...ALONG AND AHEAD OF A COLD FRONT THAT IS NOW OVER OUR WRN FCST AREA. THIS THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THIS EVENING...SPREADING FARTHER SOUTH AND EAST WITH TIME. ETA40 MUCAPE VALUES THIS AFTERNOON RANGE FROM 2000 J/KG NORTH...TO 5000 J/KG ACROSS WISCONSIN. CURRENT TEMPS AND DEW POINTS DO SEEM TO SUPPORT THESE CAPE VALUES...ALTHOUGH ETA40 SOUNDINGS SHOW THAT LAPSE RATES ABOVE 850MB ARE NOT THAT IMPRESSIVE. 0-3KM HELICITY VALUES ARE FAIRLY LOW TOO...BUT THERE SHOULD BE ENOUGH INSTABILITY AND VERTICAL WIND SHEAR TO SUPPORT ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL PER SPC. THIS FRONT WILL MOVE EAST OF OUR CWA AFTER MIDNIGHT TONIGHT...WITH DRIER AND COOLER AIR ADVECTING SOUTHEAST ACROSS OUR CWA ON THURSDAY. HIGH PRESSURE WILL THEN BUILD IN ACROSS THE MIDWEST THURSDAY NIGHT AND FRIDAY...KEEPING CONDITIONS DRY. A WARMING TREND WILL START FRIDAY AS THE CENTER HIGH DRIFTS OFF TO THE EAST AND RETURN FLOW/WAA DEVELOPS ACROSS THE UPPER MIDWEST. && .AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS NE MN AND NW WI TONIGHT...ALTHOUGH SCATTERED THUNDERSTORMS WILL BRING SOME IFR/MVFR CONDITIONS AT TIMES. THE THUNDERSTORMS WILL GRADUALLY END OVERNIGHT...LEAVING MAINLY VFR CONDITIONS ON THURSDAY. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. BERDES/DAP
Hazardous weather outlook, Aug 3, 7:05 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 705 AM CDT WED AUG 3 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 705 AM CDT WED AUG 3 2005 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR A PORTION OF NORTHEAST MINNESOTA AND ALL OF NORTHWEST WISCONSIN TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTH OF LINE FROM PARK RAPIDS TO GRAND RAPIDS TO SILVER BAY. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH STEWART
In the hours before
Local storm report, Aug 3, 4:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
421 PM CDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND GST HERMANTOWN 46.81N 92.24W
08/03/2005 60 MPH SOUTHEAST ST. LOUI MN AMATEUR RADIO
AT INTERSECTION OF HWY 2 AND HWY 53
&&
BRANDTThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:45 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 27 min |
Nearby
Tornado Warnings in Wisconsin, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.